Scleroderma & Raynaud's UK (SRUK)
7,050 members3,358 posts

Eyesight loss

My most upsetting problem is my eyes. Do any of you good people have vision problems?

17 Replies
oldestnewest

Go to Sight Savers and be checked.

Reply

I do Every year I get my eyes tested and they are getting worse. I asked prof Denton at the Royal Free and he said more likely to be the medication rather than the condition. Pretty scary though

Sam

1 like
Reply

My eyes are getting worse too! I get them checked every year and I get a new prescription from the optician but I can’t wear the new glasses because it hurts my eyes to wear them and they don’t improve my sight very much. I’ve got a few other things going on as well so I’m going to get my B12 levels checked in the hope that might be part of the problem. The only medication I take is Lansoprazole for reflux so not so sure that would be the culprit.

1 like
Reply

Hi, this works for me - I often get eye pain when I get a new prescription - if it happens I start wearing them just for a short time each day and then gradually increase it.

Another thought - do you know if you have "wandering" eye(s). I have had it all my life,but wasn't aware of it until my glasses started hurting. The optician noted a very small increase in this problem and suggested trying a prism, which kind of pulls your eye back into the right direction. Apparently they wouldn't normally prescribe a prism (it costs more) for such a low amount of wandering but asked if I wanted to try it ..... It made a huge difference to me. in fact so much so that I had my spare pair of glasses upgraded as well. xx

Reply

I'm exactly the same. Can't tolerate the prescription I need and getting worse each year. Costs a fortune too !

Reply

I suggest going to the GP and asking for a referral to ophthalmology. Whether or not your eye problems are due to scleroderma this should be worthwhile .

Reply

Hi I'm new on here. I'm still waiting for my biopsy results but I seem to have everything, my eyes have been deteriorating, pain in my fingers and my arms like someone is giving me an injection pain in my knees tiredness weakness chest is tight but don't know what to do. I have to wait at least 3 more weeks for the results.

1 like
Reply

Hi Debbie

I'm just about to leave for a visit to opthamology department at the hospital. My eyesight is getting very "blurry" and I find that I can't read for long periods. However, I am prescribed hydroxychloroquine - an immune suppressant - for systemic sclerosis/scleroderma etc which I've been taking for 3-4 years. I was given a leaflet by the hospital when they prescribed it explaining that hydroxychloroquine may have an adverse effect on the eyes and to always tell your optician that you have to take it. So, if you are taking this or something similar your problem may well be due to your medication. Hope you manage to resolve things - best wishes to you.

1 like
Reply

When I first went to my GP my symptoms were: loss of weight, complete change in bowel habits – and deteriorating eyesight! I lost several points in both eyes over the course of a year, and then again for another year – I've spent about £1,100 on new glasses, but they seem to have settled down now. I don't have dry eyes and I'm not on any medication so there's no direct link, but the one good thing about SSc is it's so diverse you can blame everything on it!

2 likes
Reply

Hi Debbie, yes, I’ve had serious problems with eyesight for many years. Not just ‘dry eyes’. I was registered as ‘blind’, in my late thirties, finally found a surgeon who was willing to try replacing my lens, and had pretty good vision for some while afterwards. Then, about ten years ago, my sight began to deteriorate again. Last year, I completely lost sight in one eye overnight. Saw my optician, who sent me immediately to my GP, who rushed me to A&E and diagnosed with GPA, or ‘something along that spectrum’. Massive doses of steroids later, and my sight has been coming and going ever since. I now carry steroids with me at all times.

I’ve seen specialists all over the world, but if you’re in England, I strongly suggest seeing Professor Simon Taylor. He’s amazing! I finally understand what’s happening and know how to deal with it.

Good luck, be as well as you can, patient with yourself during bad periods, and as positive as possible. Mx

1 like
Reply

Are you on Hydroxychloroquine? The major worry with this medication is that it can damage your eyesight in some people, so get your eyesight tested pronto!

Reply

Hi, so sorry to hear about your eyes.

My optician told me that Raynaud's can cause major problems with your eyes. He explained that Raynaud's can cause low pressure in the eyes - if the pressure is too low, the eye will start to collapse and distort.

I'm blessed with a very good optician - i feel that the advantage of going to an independent one, if you can, is that you build up a relationship with them. I used to visit him, but now he does a home visit for me.

Whoever does your eye test, my understanding is that they should be checking your eye pressure every time. Although there is a general number that is considered to be low pressure, there is an element of "what" is low for you. The example I saw was 6 units is low, but some people will have problems at 10 units.

Has your optician given you any explanation. The great thing about opticians is that you can get their help whenever you need it (if the NHS pays for your tests, you may have to pay for any intermediate ones). Hopefully the optician will be able to explain what is happening to you. Once you have seen the optician it should be easier to get your GP to refer you to a specialist. xx

Reply

Recently, I have noticed a big change of eye site. It may be due to my medication Plaquenil. This is the explanation I was told.

If you are taking Plaquenil to treat an inflammatory condition or malaria, you should be aware of the side effects that may occur to your eyes and vision. Plaquenil (hydroxychloroquine) is in a class of drugs called disease-modifying anti-rheumatic drugs, which are used to decrease inflammation, pain and joint damage. While today it is used to treat autoimmune conditions, such as rheumatoid arthritis and lupus, it was originally used as an anti-malaria drug. Although they are uncommon, Plaquenil has side effects that may affect your eyes. By VeryWellHealth.com

Reply

Hi I take hydroxychloroquine, and have my eyes tested every year,as recommended by my rheumy, xxx

Reply

Thanks fairy56. By the way I have two granddaughters and they are the light of my life also.xx

Reply

This is Kevyne. What medications do u take? Plaquinol (sp) creates a n Increased risk of vision loss and recommends 6 mo. Checkups. Need to read every letter of possible side effects for every medication u take and have ur pharmacist check for any interactions between them. Be proactive always.

Reply

Do you have EM?

My sight was deteriorating at a scarily fast rate. I became worried when I was told that I should never see 3's (when discussing double vision) I don't see double. I see triple. It's mainly in late afternoons it starts, just as EM flares do. If I shake my head it will sometimes be ok - apparently another worrying symptom the hospital informed me.

> I have dry eyes and use drops I keep in the fridge as they are cooling for my eye) I also get EM flares of the eyeball - yes, it gets hot, red and burns.

When I began taking Venlafaxine for treating my EM, within about 2-3 weeks my eyesight was 20/20 again. I was overjoyed as I'm a portrait artist and was able to work again while my hands weren't flaring that is.

Sadly after being on Venlafaxine for about 3-4 years, my body has begun to get used to the meds and things are on the turnaround for me again.

The specialists at the different clinics both took note about Venlafaxine helping my sight, as it hadn't been noted before in any patients.

* When you think about it though it makes sense, Venlafaxine dampens down the nerves in the body. Obviously it also dampened down the optic nerves in my eyes.

Reply

You may also like...